Colorado, 2011

Hail in Colorado, June 14, 2011

June 14, 2011 · NWS PUB · 1 event in 1 county or zone

A brief severe storm produce hail up to the size of golf balls near Sugar City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A brief severe storm produce hail up to the size of golf balls near Sugar City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 10:48 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 14, 10:48 AM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT TUE JUN 14 2011

.UPDATE...

UPDATE FOR LATEST OBS DATA AND ISOLATED THUNDERSTORM DEVELOPMENT
ALONG THE I-25 CORRIDOR. MOORE

&&

.PREV DISCUSSION... /ISSUED 359 AM MDT TUE JUN 14 2011/

SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...AN UPPER LEVEL TROUGH IS CURRENTLY TRACKING EAST ACROSS
THE ROCKIES AND WILL DO SO THROUGHOUT TODAY.  AT THE SURFACE A COLD
FRONT HAS DROPPED SOUTH ACROSS THE PLAINS WITH A RAPID INCREASE IN
MOISTURE.  WIDESPREAD DEW POINTS IN THE 50S TO LOWER 60S HAVE MADE
IT SOUTH TO NEAR THE NEW MEXICO BORDER AND WILL CONTINUE THROUGH
SUNRISE.  EASTERLY UPSLOPE OVER THE PLAINS HAS ALSO ALLOWED FOR THE
DEVELOPMENT OF LOW STRATUS WHICH WILL BACK ITS WAY INTO THE EASTERN
FOOTHILLS THIS MORNING.  AN OUTFLOW BOUNDARY FROM CONVECTION OVER
NORTHEAST COLORADO IS CURRENTLY TRACKING SOUTH INTO OUR NORTHERN
ZONES WHICH MAY THROW A WRENCH INTO THE FORECAST FOR THIS MORNING.

MODELS ALL IN GENERAL AGREEMENT THROUGH TONIGHT WITH THE PROGRESSION
OF THE UPPER LEVEL TROUGH.  MODELS HAVE HANDLED CONVECTION WELL
EARLY THIS MORNING AS WELL AS THE MOISTURE RETURN TO THE REGION.
THE MAIN QUESTION FOR THIS MORNING...WILL THERE BY ANY CHANCE FOR
SHOWER DEVELOPMENT OVER OUR EASTERN PLAINS ALONG THE SOUTHWARD
MOVING OUTFLOW BOUNDARY.  MOST OBSERVATIONAL DATA ARE POINTING
TOWARD A DRY FORECAST WHICH IS WHAT IS IN THE GRIDS...HOWEVER EVERY
HI RES MODEL IS GENERATING SOME LIGHT QPF ALONG THE OUTFLOW BOUNDARY
FROM AROUND 11Z THROUGH 14Z AS IT DROPS SOUTH.  GIVEN THE WEAK
ASCENT ASSOCIATED WITH THE UPPER SYSTEM AND POOLED LOW LEVEL
MOISTURE THERE MAY BE AN OUTSIDE CHANCE OF SOME LIGHT DRIZZLE OVER
THE EASTERN PLAINS THIS MORNING HOWEVER CONFIDENCE IN OCCURRENCE IS
LOW SO MAINTAINED THE DRY FORECAST.

THE OTHER MAIN QUESTION FOR TODAY IS THE POTENTIAL FOR CONVECTION
THIS AFTERNOON FROM THE PALMER DIVIDE...SOUTHEAST INTO BACA COUNTY
ALONG THE BACKSIDE OF THE DEPARTING UPPER LEVEL TROUGH.  INSTABILITY
IS NOT OVERLY IMPRESSIVE WITH ONLY AROUND 500 J/KG OF CAPE BY THIS
AFTERNOON.  MIXING WILL ALSO ERODE AT SOME OF THE LOW LEVEL MOISTURE
FOR THE PLAINS THIS AFTERNOON.  GIVEN THAT MODELS ARE IN AGREEMENT
IN PRODUCING ISOLATED THUNDERSTORMS...HAVE MAINTAINED ISOLATED
THUNDERSTORMS FROM THE PALMER DIVIDE TO BACA COUNTY.  THE MAIN
THREATS FROM THESE THUNDERSTORMS WILL LIKELY BE LIGHTNING AND GUSTY
OUTFLOW WINDS.  HIGH TEMPERATURES THIS AFTERNOON WILL BE COOLER WITH
HIGHS IN THE MID TO UPPER 80S FOR THE PLAINS.

BY TONIGHT...THE UPPER LEVEL TROUGH WILL SHIFT EAST INTO THE CENTRAL
PLAINS AND WEAK SURFACE HIGH PRESSURE WILL BUILD ACROSS THE REGION.
EXPECT ANY CONVECTION THAT DEVELOPS OVER THE EASTERN PLAINS TO
DISSIPATE AROUND SUNSET WITH DRY CONDITIONS OVERNIGHT.  88

LONG TERM...
(WEDNESDAY THROUGH NEXT MONDAY)

MODELS SHOW LITTLE IN THE WAY OF CONVECTION OVER THE HIGH PLAINS
TUESDAY NIGHT...THUS NOT MUCH CHANCE OF CONVECTIVE OUTFLOW
REINFORCING THE S51OW MOIST AIR MASS OVER THE EASTERN PLAINS
EARLY WEDNESDAY MORNING. AS A RESULT...EXPECT SURFACE MOISTURE TO
MIX OUT QUICKLY BY AFTERNOON WEDNESDAY...WITH DEWPOINTS FALLING
INTO THE 20S OR LOWER OVER THE MOUNTAINS WHILE THE PLAINS HOLD ON
TO SOME 30S. MAY BE JUST ENOUGH INSTABILITY FOR ONE OR TWO HIGH
BASED MAINLY DRY TSRA OVER THE MOUNTAINS AND NEAR THE KS
BORDER...THOUGH COVERAGE WILL BE SPARSE AT BEST. TEMPS WED WILL
BEGIN A MODEST WARM-UP...WITH A FEW LOW 90S REAPPEARING ON THE
PLAINS. UPPER TROUGH THEN DEEPENS OVER THE WESTERN U.S. ON
THU...WITH DEEPER SOUTHWEST FLOW DEVELOPING ONCE AGAIN OVER THE
AREA. EXTREMELY DRY AIR MASS WILL SPREAD OVER THE AREA BOTH THU
AND FRI...WITH RH VALUES BELOW 15 PERCENT ACROSS ALL BUT THE
HIGHEST MOUNTAIN PEAKS. WINDS WILL INCREASE BOTH DAYS AND APPROACH
CRITICAL LEVELS...THOUGH MODEL GUIDANCE NUMBERS STOP JUST SHORT OF
HIGHLIGHT CRITERIA. WILL HOLD OFF ON THE FIRE WEATHER WATCH FOR
NOW...BUT WON'T BE SURPRISED TO SEE ONE ISSUED FOR AT LEAST
PORTIONS OF THE AREA FOR BOTH THU/FRI ONCE WIND SPEEDS ARE BETTER
DEFINED. SEE LITTLE IF ANY CHANCE FOR PRECIP THROUGH FRI
EVENING...AS MOISTURE REMAINS EAST AND NORTH OF THE REGION. WILL
LIKELY SEE MAX TEMPS JUST SHY OF 100F READINGS OVER MOST OF THE
EASTERN PLAINS BOTH THU AND FRI.

NO CHANGE IN THE HOT AND DRY PATTERN EXPECTED OVER THE WEEKEND AS
UPPER LOW OVER MT MAKES VERY SLOW EASTWARD PROGRESS...LEAVING
SOUTHERN COLORADO UNDER BRISK W-SW FLOW. WILL LIKELY SEE A
CONTINUATION OF CRITICAL/NEAR CRITICAL FIRE WEATHER CONDITIONS BOTH
SAT AND SUN...WITH POTENTIAL FOR FAIRLY WINDY CONDITIONS SUNDAY AS
MID LEVEL FLOW INCREASES. UPPER LOW FINALLY MOVES FAR ENOUGH EAST
SUN NIGHT INTO MON TO ALLOW A COLD FRONT TO DROP SOUTH THROUGH THE
AREA...LEADING TO COOLER TEMPS BY MONDAY AFTERNOON. MOISTURE LOOKS
LIMITED WITH THE FROPA...WITH PERHAPS A SLIGHT CHANCE OF TSRA IN
THE SLIGHTLY DEEPER MOIST AIR BEHIND THE FRONT MONDAY...MAINLY
NEAR THE KS BORDER. --10

AVIATION...A LOW LEVEL BOUNDARY HAS DROPPED SOUTH ACROSS THE
EASTERN PLAINS THIS MORNING WITH NORTHEASTERLY UPSLOPE PRODUCING
WIDESPREAD LOW STRATUS. CIGS HAVE LOWERED TO AROUND 1500 FEET AT
KCOS AND 2000 FEET AT KPUB THIS MORNING AND WILL PERSIST THROUGH
AROUND 15 TO 16Z. AN ISOLATED THUNDERSTORM MAY BE POSSIBLE THIS
AFTERNOON AT KCOS BUT CONFIDENCE IN OCCURRENCE IS VERY LOW AT THIS
TIME AND WILL REMAIN OUT OF THE TAF FOR NOW. BESIDES THE CIGS THIS
MORNING...EXPECT VFR CONDITIONS THIS AFTERNOON AND TONIGHT FOR ALL
TERMINALS. 88

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/27
Hazardous weather outlook, Jun 14, 10:48 AM MST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT TUE JUN 14 2011

COZ058>089-093>099-151800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1148 AM MDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE SOUTHEAST PLAINS. THE MAIN THREAT FROM THESE STORMS
WILL BE SMALL HAIL UP TO 1/2 INCH IN DIAMETER...DEADLY CLOUD TO
GROUND LIGHTNING AND GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY
...MAINLY ACROSS THE CENTRAL MOUNTAINS...PALMER DIVIDE...AND
THE SOUTHEAST PLAINS NEAR THE KANSAS BORDER. THE MAIN THREAT WITH
THUNDERSTORMS WILL BE WIND GUSTS UP TO 50 MPH AND LIGHTNING.

GUSTY WINDS AND LOW RELATIVE HUMIDITY VALUES WILL RETURN FOR THURSDAY
THROUGH SUNDAY. COMBINED WITH THE DRY CONDITIONS...THIS WILL LEAD TO
A PROLONGED PERIOD OF HIGH FIRE DANGER WITH THE POTENTIAL FOR RAPID
RATES OF SPREAD WITH ANY FIRES.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST PLAINS.

27/27

In the hours before

Special weather statement, Jun 14, 10:32 AM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1132 AM MDT TUE JUN 14 2011

COZ084-141800-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
1132 AM MDT TUE JUN 14 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 1128 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALHAN...OR 29 MILES NORTHEAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN EL
PASO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 14, 10:46 AM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT TUE JUN 14 2011

COZ079-086-087-141815-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-WALSENBURG
VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-WET MOUNTAINS
BETWEEN 6300 AND 10000 FT-
1146 AM MDT TUE JUN 14 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
  SOUTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF PUEBLO RESERVOIR...OR 22 MILES
SOUTHWEST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTHEASTERN
HUERFANO COUNTY AND SOUTH CENTRAL PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 14, 10:57 AM MST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT TUE JUN 14 2011

COZ084-085-141830-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
1157 AM MDT TUE JUN 14 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 1153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CALHAN...OR 33 MILES EAST OF
COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EAST CENTRAL EL
PASO COUNTY.

PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 14, 1:05 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT TUE JUN 14 2011

COZ089-142045-
CROWLEY COUNTY-
205 PM MDT TUE JUN 14 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN CROWLEY COUNTY IN SOUTHEAST COLORADO...

AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF FORDER...OR 40 MILES
NORTHEAST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20
MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL CROWLEY
COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 50 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crowley

When
June 14, 1:52 PM MST to 1:54 PM MST
Where
Crowley County, 2 mi N of Sugar City
Measured
1.75 in hail
Reported by
Public
Coordinates
38.259, -103.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332211.